Prozac withdrawal? Does that even exist? Help.
September 18, 2009 10:34 PM   Subscribe

How do I stop myself going crazy? Abruptly stopped taking SSRIs almost two weeks ago.

I'm stupid and irresponsible, and on vacation, so I'm having a tough time keeping a normal schedule. Every once in a while I'd remember that I hadn't taken my pills in a while, and then I'd kind of ignore that thought and move on.

So okay, today I took the medication (brief history: 40g of fluoxetine, past 10 months or so, to treat double depression). But I don't expect it to work instantly, clearly.

I'm going crazy. I'm annoyed and upset and indifferent (yes, all three at once). And mostly just impatient and bored and I don't know what to do with myself. Please help me get through the next few days until my brain gets back on track...
posted by alon to Health & Fitness (12 answers total) 6 users marked this as a favorite
 
Yes, it exists. If you truly need the drugs, you need to take them on time (set an alarm on your watch or phone if you need to) and you need to take them every day. It sounds like you need the drugs. Hopefully you'll learn from this little experiment.

Do you have people with you who can either distract you or help you work through it? You're going to be a mess for a few days, no matter what. Mentally, you're going to need to rely on them for a few days whether they know about your depression or not. Chemically, the only thing that could really help you is if you called your prescribing physician and got him to prescribe something that will basically knock you out for a few days* -- then again, you're on vacation. Go enjoy it. If you're prone to panic attacks, warn the people you're with and discuss what to do if you start to experience one.

Focus on breathing exercises and meditation exercises for the next few days and avoid alcohol. While an effective mood altering substance, it will only make your current situation worse as far as the degree of mood swings you experience.

* My doctor prescribes a small emergency dose of xanax or ativan for this kind of thing, but I refuse to take either because I'm hard-headed and impossible as a patient. That being said, it's what they give me if I'm having a panic attack. Your doctor, panic level, and mileage may vary.
posted by SpecialK at 10:43 PM on September 18, 2009


I am not a doctor, if you have any questions, you should call yours. That's why they have pagers and after-hours answering services. I'd be leery of any advice to go to an Emergency Room because they may view you as a drug-seeking addict due to the type of help you need.
posted by SpecialK at 10:44 PM on September 18, 2009 [1 favorite]


Yes, it exists. So no, you're not going crazy at all, and hopefully knowing that will help a bit.
posted by lalex at 10:47 PM on September 18, 2009


Brain chemistry is real. You won't die, but you may not be proud of how you behave. Calmly let your loved ones know that you may be on edge, or not yourself, and that it is only temporary.
posted by gensubuser at 10:52 PM on September 18, 2009 [1 favorite]


I'm behaving relatively okay. A little less patient but I know how to control myself. It's inside that I'm going crazy. I have no patience to do anything and I'm dying of boredom and anxiety.

SpecialK, alcohol mighta agitated the situation. I've been feeling this way for the past few days but today I drank a few glasses of wine at dinner (Rosh Hashana) and a few hours later I was like this ^
posted by alon at 11:22 PM on September 18, 2009 [1 favorite]


once you get back from vacation, please see your doctor.

i went off an SSRI once by tapering, and it was unpleasant.
i went off an SSRI once without tapering, and it was hell.

seconding the suggestion to let your loved ones/co-vacationers know you're not feeling great. take it easy but try to distract your mind. i found that having nothing to focus on made me feel worse because i couldn't stop thinking about how shitty i felt.

i'm so sorry you're going through this.
posted by gursky at 11:30 PM on September 18, 2009


SSRI withdrawal is real. The use of the term "withdrawal" to describe it is a bit controversial, as it's not the same kind of withdrawal that comes with substance abuse. The preferred clinical term is "discontinuation syndrome". Some consider this a bland euphemism. Others consider it a cynical attempt at whitewashing by evil pharmaceutical companies trying to downplay the dangers of their drugs (these people tend to be quite vocal). I would tend to agree with drawing a distinction between true withdrawal and what happens with SSRIs and SNRIs, at least from a clinical standpoint. Regardless, I've been through it several times before, and it certainly sucks.

You will survive, I promise. The anxiety and emotional lability will go away within a day or two of getting back on a normal schedule. DO NOT take more than your prescribed dosage to hasten this. In the meantime, benzodiazepines would certainly help, and you may be able to convince your doctor to call in an emergency prescription for you. But short of this, the best thing you can do is communicate with others. Make sure at least someone you're with knows. Ideally, find someone you can talk to openly about how you're feeling.

Also keep yourself busy. Tasks that don't require much thought are good if you can manage them. Do a puzzle. Get out and walk around. Stay distracted.

For OTC sedation, especially to help with sleep, try benadryl. Avoid alcohol, as it probably won't help much, and could make things worse.
posted by dephlogisticated at 12:17 AM on September 19, 2009


Fish oil pills and Vitamin B are quite amazing when it comes to withdrawals. It helped me a lot when I stepped down from Paxil. Abruptly stopping can have long-term effects, including making your medication less effective when you go back on it. Keep taking the meds. Fortunately, Prozac has a very long half-life so skipping a day or two won't do any harm. Good luck!
posted by idiotfactory at 12:20 AM on September 19, 2009


Just wanted to add that when I was on/withdrawing from Lexapro, I found crazymeds to be quite useful.

Also, and hopefully you will never know what this means, but don't worry about the brain zaps.
posted by lalex at 12:34 AM on September 19, 2009


IANAD.

I know what you mean, having done this myself. The only thing I can say is that you need to just keep reminding yourself that things will settle down soon. You feel strange because you have all sorts of brain chemicals battling it out right now. It will take a little while for them to fight it out and get back to normal levels.

Like gensubuser said, "Brain chemistry is real." This is normal. Hang in there - you will get through this. (And speak to your health care provider, as others have said, for extra reassurance).
posted by different at 2:32 AM on September 19, 2009


Different is right- it's real and normal, and it will stop eventually.

I tapered off of Zoloft, and every time I started on a lower dose, I'd have a week of tremendous discomfort- the exactly what you describe- annoyed and upset and indifferent. I got used to it and it went away. And the brain zaps.

(However, another time I went cold turkey off of prozac and noticed nothing.)

When I told the doc, he said that probably means now isn't a good time to go off the medication and I started taking it again and I quickly felt fine.

I don't think I blame the drug companies or ascribe it to a conspiracy as to how powerful these drugs really are. More that depression/anxiety in all its facets are what's powerful. When our brains are finally free of symptoms, and are suddenly torn back to full strength symptoms, we tend to get annoyed at that. If our brains were good at regulating serotonin, we wouldn't need the drug in the first place, nor would we experience symptoms upon discontinuation. Our brains would regulate properly.

I base this on experience, and the fact that there is a french drug that works just as well for depression and it does the exact opposite as the SSRIs- it is a serotonin reuptake enhancer. That leads me to believe that it has more to do with varying levels than it does with the "gross" level. It is the fluctuations, and our brains' inability to regulate against them, that drives us nuts.
posted by gjc at 7:39 AM on September 19, 2009


Seconding the B-vitamins, especially Niacin (B3.) Just make sure to get the flushless kind; no need to add crawly heat-flushed skin to the mix.

Also, as someone who has frequently forgotten meds, I would suggest a lot of little distractions. Line up several non-important things to do like sort through your wallet, go through local papers looking for things to do, etc. and flit between them frequently. Distracting activities (not passive stuff like TV) have been the key to sanity for me during those times.
posted by Hardcore Poser at 11:05 AM on September 19, 2009


« Older WHAT IS THIS RAPSONG SONG?   |   I crave novel music. Newer »
This thread is closed to new comments.